Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Nashville, TN

February 6, 2019Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 6, 2019, 8:30 PM CST for Putnam County, Tennessee. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 8:30 PM CST (02:30 UTC)
Expired
Feb 7, 2019, 1:30 AM CST
In force
5 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 8:45 PM CSTFLASH FLOODCookeville, TNPUTNAM COUNTY EMERGENCY MANAGEMENT REPORTED NUMEROUS STREETS FLOODED ACROSS COOKEVILLE WITH SEVERAL VEHICLES STRANDED AND WATER RESCUES CONDUCTED. ROADS THAT WERE FLOODED INCLUDED SOUTH WALNUT ST BETWEEN BORDEN ST AND JACKSON ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS54 KOHX 070230
FFWOHX
TNC141-070430-
/O.NEW.KOHX.FF.W.0008.190207T0230Z-190207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
830 PM CST Wed Feb 6 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  West central Putnam County in Middle Tennessee...

* Until 1030 PM CST.

* At 828 PM CST, Doppler radar indicated heavy rain across the 
  warned area, and Flash flooding is causing many roads to be 
  flooding in and around Cookeville.

* Some locations that will experience flooding include...
  Cookeville, Algood, Mine Lick Creek including Baxter, and Cane 
  Creek including Apple Valley Estates, Wildwood, and Ditty.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3621 8552 3622 8544 3616 8540 3606 8560
      3607 8570 3617 8566

$$

05
1 follow-up statement
292 
WGUS54 KOHX 070421
FFWOHX
TNC141-070730-
/O.EXT.KOHX.FF.W.0008.000000T0000Z-190207T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1021 PM CST Wed Feb 6 2019

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  West central Putnam County in Middle Tennessee...

* Until 130 AM CST.

* At 1019 PM CST, Doppler radar indicated heavy rain is approaching 
  the warned area. Flash flooding will be a threat over the next 
  few hours as these storms move through the warned area.

* Some locations that will experience flooding include...
  Cookeville, Algood, Mine Lick Creek including Baxter, and Cane 
  Creek including Apple Valley Estates, Wildwood, and Ditty.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3621 8552 3622 8544 3616 8540 3606 8560
      3607 8570 3617 8566

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 6, 5:55 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
555 PM CST Wed Feb 6 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We had expected a band of heavy showers to set up over our
northwest counties today, but the frontal zone has sagged
southward with the heaviest band of showers focused along and
south of Interstate 40. Within the bands of showers, one half
inch amounts have been common with some spots like southern
Hickman County into southern Williamson County picking up over 1
inch from the heavier downpours.

Going into the evening, showers will be most likely along and
north of I-40. Deep moisture will continue to stream into the
area with near record level precipitable water values. Many areas
will pick up 1 inch of rainfall, but some localized 2 inch amounts
may occur. Localized street/urban flooding may occur, but we do
not think a flood watch is needed at this time as the pockets of
heavy rainfall are transient. We are likely to see some big rises
on creeks and streams, and rivers will eventually respond. Some
points along the Cumberland are expected to reach action stage
within the next couple of days. The main impact from the rain
today and tonight will be to set the stage for future flood
potential. That could be an issue Thursday evening, but more
likely early next week when a period of prolonged rainy wx is
expected.

A couple of strong to marginally severe thunderstorm cannot be
ruled out through tonight, and squirrelly winds along the frontal
zone mean that tornado chances do exist. But, with marginal
instability and weak lapse rates, the overall threat is very low.

Late tonight, the low level boundary will begin to lift northward
as a low pressure system cranks up over the Mid Ms Valley. This
will lift the heavier showers north of our area by daybreak.
Temperatures will not change much through the night with readings
mostly in the upper 50s and lower 60s.

During the daytime Thursday, most of the area will get into the
warm sector, with gusty south winds over 35 mph at times and
record setting temperature well into the 70s. A wind advisory may
be needed for a few gusts over 40 mph, and the overnight
forecasters can make that determination.

A band of showers with some heavy downpours will be moving into
our far west counties late Thursday afternoon ahead of a strong
cold front. The showers and front will sweep across the area
mainly Thursday evening with rainfall averaging around one half
inch.

Friday will be a shocker, with highs around 35 degrees colder
than Thursday's highs. Friday night will be clear and cold with
lows in the teens and lower 20s. Dry and chilly wx sticks around
Saturday as well.

Just as quick as winter makes a return for Friday and Saturday,
early spring will start to return again on Sunday. Rainy and mild
wx is expected for the first half of next week. Rain totals of 2
to 3 inches are expected, which could lead to flooding concerns
across the area.

&&

.AVIATION...
00Z TAF DISCUSSION.

Expect VIS and CIGS to bounce around MVFR and IFR early this
evening as waves of heavy rain and thunderstorms move through the
mid-state. After 12Z tomorrow, all sites should see some
improvement ahead of the next round expected later that afternoon,
but winds to pick up from the south with gusts to near 30kts
possible after 18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........05
Hazardous weather outlook, Feb 6, 5:00 AM CST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Wed Feb 6 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-071100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe storms Wednesday and
Wednesday night across most of Middle Tennessee. The best chance
for severe storms is around Clarksville, Dover and Erin. The primary
threat is damaging straight-line winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and thunderstorms will become heavier and more widespread
today and will last into Thursday evening before a strong cold
frontal passage. Expected rainfall totals for this event range
from less than an inch across the southern Cumberland Plateau to
more than 2.5 inches around Clarksville and Land-between-the-
Lakes. Some flooding is possible in these areas, especially
Thursday and Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Special weather statement, Feb 6, 5:52 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 PM CST Wed Feb 6 2019

TNZ027-028-059-062-070030-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
552 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD...NORTHEASTERN WILLIAMSON AND SOUTHWESTERN
WILSON COUNTIES UNTIL 630 PM CST...

At 552 PM CST, Doppler radar was tracking a strong thunderstorm near
Brentwood, or 8 miles northeast of Franklin, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smyrna, Brentwood, La Vergne, Nolensville, Oak Hill, Rural Hill,
Antioch, Walterhill, Berry Hill, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 65 between mile markers 71 and 79.
 Interstate 24 between mile markers 53 and 68.
 Interstate 840 between mile markers 58 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3598 8682 3612 8676 3614 8638 3593 8639
TIME...MOT...LOC 2352Z 267DEG 36KT 3603 8674

Barnwell
Special weather statement, Feb 6, 7:12 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
712 PM CST Wed Feb 6 2019

TNZ024-025-057-070200-
Hickman TN-Dickson TN-Humphreys TN-
712 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HUMPHREYS AND
NORTHWESTERN HICKMAN COUNTIES UNTIL 800 PM CST...

At 712 PM CST, Doppler radar was tracking a strong thunderstorm over
Hurricane Mills, or near Waverly, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dickson, Waverly, White Bluff, McEwen, Burns, Hurricane Mills,
Charlotte, Vanleer and I-40 Near The Tennessee River.

This includes the following highways...
 Interstate 40 between mile markers 136 and 145, and between mile
markers 155 and 180.
 Interstate 840 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3592 8793 3594 8794 3612 8790 3620 8761
      3618 8757 3622 8754 3631 8718 3598 8720
      3585 8795
TIME...MOT...LOC 0112Z 253DEG 40KT 3601 8777

Barnwell
Local storm report, Feb 6, 7:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      2 SSE WEST NASHVILLE    36.13N  86.84W
02/06/2019                   DAVIDSON           TN   SOCIAL MEDIA

            CREEK OVERFLOWING ITS BANKS AND FIELDS FLOODED AT
            MONTGOMERY BELL ACADEMY.

&&

EVENT NUMBER OHX1900030

SCHAPER
Local storm report, Feb 6, 7:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
726 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      1 SSW NASHVILLE         36.16N  86.79W
02/06/2019                   DAVIDSON           TN   SOCIAL MEDIA

            VIDEO OF FLASH FLOODING AT EXXON ON CHARLOTTE AND I-40.

&&

EVENT NUMBER OHX1900031

SCHAPER
Local storm report, Feb 6, 7:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
746 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      2 E MOUNT JULIET        36.21N  86.49W
02/06/2019                   WILSON             TN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS CAR SUBMERGED ON PLOWSON ROAD.
            ALL OCCUPANTS WERE ABLE TO EXIT VEHICLE.

&&

EVENT NUMBER OHX1900032

SCHAPER
Special weather statement, Feb 6, 7:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
748 PM CST Wed Feb 6 2019

TNZ008-025>027-057-059-070230-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
Sumner TN-
748 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...SOUTHEASTERN
DICKSON...SOUTHWESTERN SUMNER...NORTHERN WILLIAMSON...SOUTHEASTERN
CHEATHAM AND NORTHERN HICKMAN COUNTIES UNTIL 830 PM CST...

At 748 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near White Bluff to near Burns to 9 miles
northwest of Centerville. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Franklin, Dickson, Ashland City, Nashville, Madison, Hendersonville,
Brentwood, Goodlettsville, Forest Hills, Oak Hill, White Bluff, Belle
Meade, Kingston Springs, Lakewood, Pegram, Burns, Hermitage,
Fairview, Bellevue and Antioch.

This includes the following highways...
 Interstate 40 between mile markers 169 and 222.
 Interstate 65 between mile markers 66 and 96.
 Interstate 24 between mile markers 39 and 60.
 Interstate 840 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3633 8667 3610 8654 3585 8692 3586 8769
      3599 8741 3621 8728
TIME...MOT...LOC 0148Z 260DEG 41KT 3614 8727 3600 8735 3591 8756

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:14 PM CSTFlash Flood WarningOHXWilson2 hr
Feb 6, 6:37 PM CSTFlash Flood WarningOHXWilson113 min
Feb 6, 6:41 PM CSTAreal Flood AdvisoryOHXJackson, Smith, Trousdale3 hr
Feb 6, 6:53 PM CSTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery3 hr
Feb 6, 7:03 PM CSTRiver Flood WarningOHXDavidson3 hr
Feb 6, 7:12 PM CSTSpecial Weather StatementOHXDickson, Humphreys48 min
Feb 6, 7:14 PM CSTFlash Flood WarningOHXDickson, Hickman, Humphreys6 hr
Feb 6, 7:19 PM CSTTornado WarningOHXDickson26 min
Feb 6, 7:45 PM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Sumner, Williamson4 hr
Feb 6, 7:48 PM CSTSpecial Weather StatementOHXDavidson, Williamson42 min
Feb 6, 7:58 PM CSTTornado WarningOHXCheatham, Davidson, Dickson, Williamson32 min
Feb 6, 8:04 PM CSTFlash Flood WarningOHXDavidson, Rutherford, Wilson3 hr
Feb 6, 8:18 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Robertson, Sumner3 hr
Feb 6, 8:31 PM CSTSpecial Weather StatementOHXDavidson44 min
Feb 6, 8:34 PM CSTSpecial Weather StatementOHXHumphreys41 min
Feb 6, 8:54 PM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Pickett, Putnam3 hr
Feb 6, 9:11 PM CSTAreal Flood AdvisoryOHXMacon, Robertson, Sumner, Trousdale4 hr
Feb 6, 9:31 PM CSTAreal Flood AdvisoryOHXCheatham, Clay, Cumberland, Davidson, DeKalb, Dickson and 19 more12 hr
Feb 6, 9:47 PM CSTSpecial Weather StatementOHXSmith, Wilson28 min
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXWilson59 hr
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson7 hr
Feb 6, 10:55 PM CSTFlash Flood WarningOHXDeKalb, Jackson, Putnam, Smith, Wilson3 hr
Feb 6, 11:27 PM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Rutherford, Sumner, Trousdale and 2 more9 hr
Feb 7, 12:28 AM CSTRiver Flood AdvisoryOHXDavidson72 hr
Feb 7, 12:31 AM CSTRiver Flood AdvisoryOHXHickman4 hr
Feb 7, 1:15 AM CSTRiver Flood WarningOHXCheatham13 hr
Feb 7, 4:19 AM CSTRiver Flood WarningOHXHickman21 days
Feb 7, 4:29 AM CSTRiver Flood AdvisoryOHXCheatham6 hr
Feb 7, 4:33 AM CSTRiver Flood AdvisoryOHXDavidson55 hr
Feb 7, 5:39 AM CSTRiver Flood AdvisoryOHXDavidson54 hr
Feb 7, 6:39 AM CSTRiver Flood AdvisoryOHXDavidson53 hr
Feb 7, 7:56 AM CSTRiver Flood AdvisoryOHXDavidson51 hr
Feb 7, 9:49 AM CSTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more9 hr
Feb 7, 9:59 AM CSTFlash Flood WatchOHXCheatham, Clay, Davidson, Dickson, Fentress, Houston and 13 more11 hr
Feb 7, 10:32 AM CSTRiver Flood WarningOHXMontgomery7 hr
Feb 7, 1:04 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson5 hr
Feb 7, 5:57 PM CSTRiver Flood AdvisoryOHXMontgomery60 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.